Texas, 2023Wildfire in Texas, August 23 to 24, 2023
August 23 to 24, 2023 · NWS AMA · 1 event in 1 county or zone
While weather conditions were pretty tame, we continued to be warm and dry for several days and a fire sparked when welding equipment was used to build a fence. Given the lack of moisture and near normal fuel loading.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While weather conditions were pretty tame, we continued to be warm and dry for several days and a fire sparked when welding equipment was used to build a fence. Given the lack of moisture and near normal fuel loading. This wildfire managed to cover 4520 acres in about a 9 hour span. It was noted to be controlled by 6 AM LST on the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 23, 5:10 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 23, 5:10 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
610 AM CDT Wed Aug 23 2023
...New AVIATION...
.SHORT TERM ...
(Today through Thursday night)
Issued at 342 AM CDT Wed Aug 23 2023
08z WV satellite shows a large upper high continuing to meander over
Missouri with southeasterly flow aloft over the Panhandles as a
result. Unfortunately, remnants of TS Harold are rotating around the
aforementioned upper high well to our southwest with the Panhandles
only receiving plentiful cirrus from this system. At the surface,
light southeasterly winds are predominant.
Today, core of the upper high begins to slowly migrate westward,
likely displacing the scant mid-level moisture that allowed tiny
bits of convection to develop the past two days to our west. Have
therefore kept the forecast free of any mentions of showers and
thunderstorms this afternoon and evening.
Thursday, upper ridge continues to shift westward, keeping
temperatures in the 90s and lower 100s in the Panhandles. While
progged 700mb moisture may be a bit more favorable for convection in
the western Panhandles, warm temperatures aloft suggest probability
for this remains low. Have therefore kept mentions of precip out of
the forecast but may well need to introduce a 10 PoP mention down
the road. In any case, rain amounts would be very light and strong
gusts would be possible with any thunderstorms that develop.
Ferguson
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 342 AM CDT Wed Aug 23 2023
Medium range deterministic models and associated ensemble members
are in general agreement that the upper level ridge of high pressure
will continue migrating westward to around the four corners region
Friday through Monday night, placing our region in northwest flow
aloft. This will temporarily open the door for precipitation chances
during this time period, first starting in the northwest and western
sections Friday night through Saturday night, with the threat then
spreading across most of the OK and TX Panhandles Sunday through
Monday night before ending Tuesday. Cooler temperatures closer to
normal values for this time of year appear likely during the
Sunday through Tuesday time period due to a combination of more
clouds, a weak cold frontal passage, and a corresponding threat
for showers and thunderstorms. If they verify, medium range
models and ensemble members suggest that a return to dry weather
and above normal temperatures are possible for the middle and
latter part of next week as the upper level ridge of high pressure
marches eastward once again to a position around the southern
plains. NBM pops and temperatures fit the above scenario and were
utilized in all periods of the long term forecast.
02
&&
.AVIATION...
(12Z TAFS)
Issued at 609 AM CDT Wed Aug 23 2023
Barring unforeseen non-meteorological factors, VFR conditions will
prevail over the next 24 hours at all sites. Winds will be largely
out of the south and some cirrus will likely be present.
Ferguson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 96 69 95 69 / 0 10 0 10
Beaver OK 100 68 98 70 / 0 0 0 0
Boise City OK 94 65 94 67 / 0 0 0 10
Borger TX 100 71 100 72 / 0 10 0 10
Boys Ranch TX 97 68 97 69 / 0 10 10 10
Canyon TX 96 67 95 66 / 0 10 0 10
Clarendon TX 96 72 97 72 / 0 0 0 0
Dalhart TX 94 64 93 65 / 0 10 10 10
Guymon OK 99 67 98 69 / 0 0 0 10
Hereford TX 95 67 96 66 / 0 10 0 0
Lipscomb TX 98 71 99 71 / 0 0 0 0
Pampa TX 96 70 96 71 / 0 10 0 10
Shamrock TX 98 71 99 72 / 0 0 0 0
Wellington TX 100 73 101 72 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...77
LONG TERM....02
AVIATION...77
Hazardous weather outlook, Aug 23, 2:41 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
341 AM CDT Wed Aug 23 2023
OKZ001>003-TXZ001>020-317-232100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
341 AM CDT Wed Aug 23 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible across sections of the Oklahoma
and Texas Panhandles during the afternoon and evening hours Friday
through Monday. They are expected to remain below severe levels
at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Wildfire, Armstrong
- When
- August 23, 9:07 AM CST to August 24, 6:00 AM CST
- Where
- Armstrong forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The Churchill Fire at JA Ranch was started due to Welding equipment used to build a fence. The fire was able to quickly spread and was contained at about 4520 acres, mostly due to dry fuels as winds were pretty tame.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, August 23 to 25, 20232 injured · $1.4 million · EF2 · 57 events
- Tornadoes and Flash Flooding in Michigan, August 23 to 24, 2023$17 million · EF1 · 44 events
- Flash Flood in Nevada, August 23, 20231 death · $100,000 · 1 event
- Flash Flooding and Flooding in Ohio, August 23 to 25, 20232 injured · $9.9 million · 30 events
- Marine Lightning in Gulf of Mexico, August 23, 20231 death · 1 event
- Lightning Strike in Florida, August 23, 20231 death · 1 event
- Excessive Heat in Louisiana, August 23, 202336 events
- Excessive Heat in Texas, August 23 to 27, 202333 events
- Marine Thunderstorm Winds in Lake Erie, August 23 to 24, 202365 kt wind · 29 events
- Excessive Heat and Heat in Wisconsin, August 23 to 24, 202323 events
- Excessive Heat in Illinois, August 23 to 24, 202322 events
- Excessive Heat in Alabama, August 23 to 26, 202312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138665.